Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 38, NWS Cleveland, OH

June 2, 2009Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 2, 2009, 1:53 AM EDT for Erie County, Pennsylvania. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2009, 1:53 AM EDT (05:53 UTC)
Expired
Jun 2, 2009, 2:45 AM EDT
In force
52 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Erie County, PA

The radar

The Buffalo radar (KBUF), 148 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 2:00 AM EDTHAIL 0.75Girard, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 020553
SVRCLE
PAC049-020645-
/O.NEW.KCLE.SV.W.0038.090602T0553Z-090602T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
153 AM EDT TUE JUN 2 2009

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 245 AM EDT

* AT 153 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTH OF ALBION...OR 19
  MILES SOUTHWEST OF ERIE...AND WAS MOVING EAST AT 35 MPH. PENNY SIZE
  HAIL CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  GIRARD...
  EDINBORO...
  WATERFORD...
  UNION CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4201 7975 4201 7969 4188 7968 4185 8049
      4200 8051 4205 8033 4212 7975
TIME...MOT...LOC 0553Z 264DEG 31KT 4195 8038

$$

KIELTYKA
2 follow-up statements
000 
WWUS51 KCLE 020620
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
220 AM EDT TUE JUN 2 2009

PAC049-020645-
/O.CON.KCLE.SV.W.0038.000000T0000Z-090602T0645Z/
ERIE PA-
220 AM EDT TUE JUN 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM EDT
FOR CENTRAL ERIE COUNTY IN NORTHWEST PENNSYLVANIA...

AT 217 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL ERIE COUNTY...
OR 11 MILES SOUTH OF ERIE...MOVING EAST AT 35 MPH. PENNY SIZE HAIL
MAY ALSO ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...RURAL
EASTERN ERIE COUNTY.

LAT...LON 4201 7975 4201 7969 4197 8013 4203 8017
      4207 8018 4212 7975
TIME...MOT...LOC 0621Z 264DEG 31KT 4198 8006

$$

KIELTYKA
000 
WWUS51 KCLE 020636
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
236 AM EDT TUE JUN 2 2009

PAC049-020646-
/O.EXP.KCLE.SV.W.0038.000000T0000Z-090602T0645Z/
ERIE PA-
236 AM EDT TUE JUN 2 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ERIE COUNTY IN
NORTHWEST PENNSYLVANIA EXPIRES AT 245 AM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 4201 7975 4201 7969 4197 8013 4203 8017
      4207 8018 4212 7975
TIME...MOT...LOC 0636Z 264DEG 31KT 4199 7989

$$

KIELTYKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:13 AM EDT, 40 minutes earlier.

Area forecast discussion, Jun 2, 1:13 AM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
113 AM EDT TUE JUN 2 2009

.SYNOPSIS...
A COLD FRONT OVER THE CENTRAL GREAT LAKES WILL MOVE SOUTH ACROSS
THE LOCAL AREA TONIGHT AND THEN STALL. THE FRONT WILL MOVE BACK
NORTH AS A WARM FRONT LATE TUESDAY AND THEN BACK SOUTH AS A COLD
FRONT WEDNESDAY AS AN AREA OF WEAK LOW PRESSURE MOVES EAST ACROSS
THE REGION. HIGH PRESSURE WILL THEN BUILD OVER THE REGION FROM THE
NORTH THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE OFF AND ON THROUGH THE
NIGHT AS FRONT SETTLES AND STALLS ACROSS NORTHERN OHIO. SEVERE
POTENTIAL WANING...BUT WILL HAVE TO MONITOR FLOODING POTENTIAL AS
MORE UPSTREAM MODERATE RAIN WILL BE MARCHING EASTWARD. WARMED LOW
TEMPERATURES A BIT ACROSS THE SOUTH...BUT STILL ALLOWED FOR MID
50S ACROSS NORTH WITH FRONTAL PASSAGE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
THE COLD FRONT WILL BECOME STATIONARY JUST SOUTH OF THE AREA
TOMORROW. NE FLOW BEHIND THIS FRONT WILL TEMPORARILY DRY THINGS
OUT. WILL LEAVE IN SOME HIGH CHANCE POPS FOR THE MORNING HOURS TO
COVER ANY LEFT OVER MCS ACTIVITY...BUT EXPECT MOST OF THE AFTERNOON
TO BE DRY...ESPECIALLY ACROSS FAR NE OH AND NW PA. THE FRONT WILL
WIGGLE BACK NORTH LATE IN THE DAY AS WEAK LOW PRESSURE RIDE EAST
ALONG THE FRONT. EXPECT ANOTHER MCS TO DEVELOP WITH MORE RAIN FOR THE
AREA. HOPEFULLY THINGS WILL NOT GET OUT OF HAND. TOMORROW NIGHT
MAY ACTUALLY BE A LITTLE BIT BETTER SET UP FOR HEAVY THAN
TONIGHT. A DECENT 45 KNOT LOW LEVEL JET SHOULD GET GOING TOMORROW
EVENING WITH GOOD OVERRUNNING OVER THE BAROCLINIC ZONE. THE DEVIL
IS IN THE DETAILS THOUGH...AND UNTIL WE KNOW EXACTLY WHERE THE
FRONT WILL BE...ANY TALK OF FLOOD WATCHES WILL HAVE TO WAIT.
SEVERE WEATHER COULD ALSO BE A CONCERN WITH THE INCREASING LOW
LEVEL SHEAR LATE TUESDAY. THE FRONT WILL FINALLY PUSH WELL TO THE
SOUTH OF THE AREA ON WEDNESDAY. BOTH THE NAM AND GFS SHOW ONE LAST
WAVE OF PRECIP HITTING THE AREA IN THE MORNING WITH DRYING LATE IN
THE AFTERNOON AND EVENING. HIGH PRESSURE WILL TRY TO ESTABLISH
ITSELF OVER THE AREA FOR THE END OF THE WEEK. WILL TRY FOR DRY
WEATHER BOTH THURSDAY AND FRIDAY. TEMPS DURING THE PERIOD WILL
AVERAGE BELOW NORMAL. HAVE USED A BLEND OF GUIDANCE FOR THE NEXT
COUPLE OF DAYS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS IN DECENT AGREEMENT FOR THE EXTENDED FORECAST. STORM SYSTEM
WILL MOVE ACROSS ONTARIO INTO QUEBEC ON SATURDAY WHICH WILL PUSH A
FRONT INTO NORTHERN OHIO AND NW PA. THIS BOUNDARY WILL BE THE FOCUS
FOR SHOWERS AND THUNDERSTORMS BEGINNING LATE SATURDAY. A RIPPLE OF
LOW PRESSURE WILL THEN MOVE FROM THE PLAINS ALONG THIS BOUNDARY AND
CONTINUE RAIN CHANCES INTO SUNDAY AND MONDAY. AT THIS POINT IT DOES
NOT LOOK LIKE AN ALL DAY RAIN FOR ANY OF THE DAYS WITH SCATTERED
SHOWERS AND THUNDERSTORMS ANTICIPATED. CLOUD COVER AND THE SCATTERED
SHOWERS/THUNDERSTORMS MAY LIMIT THE HEATING BUT TEMPERATURES WILL
STILL BE NEAR SEASONAL LEVELS.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
DIFFUSE WEAK COLD FRONT WILL SLOWLY SAG SOUTH ACROSS REST OF TAF
SITES THROUGH DAYBREAK. WIND BEING DRIVEN MORE BY OUTFLOW FROM
STORMS BUT AS MORE OF THE STORMS DISSIPATE SHOULD SEE LIGHT FLOW
FROM THE N SET UP MOST SITES BY 12Z AND CONTINUE FROM THE NE THROUGH
TUE.  WILL DEAL WITH THUNDER IN TAFS FOR NEXT FEW HOURS BASED ON
WHERE ACTIVITY IS CURRENTLY ONGOING OR IMMINENT.  MODELS STAY WITH
TREND OF DEVELOPING LOWER CLOUDS AND FOG LAST FEW HOURS OF THE NIGHT
SO WILL STAY WITH FORECAST FOR THIS WITH BKN IFR OR LOW END MVFR
CIGS DEVELOPING. SOMEWHAT DRIER LOW LEVEL AIR PUSHING S INTO AREA
TUE SHOULD IMPROVE THE CIGS AND VSBYS TO VFR OR HIGH END MVFR
ALTHOUGH THE FURTHER INLAND SITES FROM MFD TO YNG MAY BE SLOW TO
IMPROVE.

WITH DAYTIME HEATING SCT SHRA/TSRA PROBABLY WILL DEVELOP INLAND BUT
EXPECTED COVERAGE LOW ENOUGH TO KEEP OUT OF INLAND TAFS FOR NOW.
OVERRUNNING NATURE OF THE AIRMASS WILL PROBABLY BE STRONG ENOUGH TO
KEEP SOME CONVECTION GOING TUE NIGHT...ESPECIALLY SOUTHERN HALF OF
AREA.

OUTLOOK...PERIODS OF MVFR/IFR POSSIBLE INTO WEDNESDAY IN LOW CLOUDS
AND SHOWERS/THUNDERSTORMS. THURSDAY AND FRIDAY VFR.

&&

.MARINE...
WINDS TURN TO THE NE TUESDAY AS A COLD FRONT...NOW ACROSS THE
CENTRAL LAKES WILL PUSH SOUTH OF LAKE ERIE AND THEN STALL. A LOW IS
EXPECTED TO TRACK ALONG THE FRONTAL BOUNDARY NEAR LAKE ERIE TUE
NIGHT.  THE EXACT TRACK OF THE LOW IS STILL UNCERTAIN ENOUGH TO
DETERMINE WHETHER OUR WATERS ON LAKE ERIE WILL SEE A VEERING OR
BACKING SCENARIO.  FRONT FINALLY PUSHES WELL SOUTH OF THE AREA WED
WITH A NORTH FLOW SETTING UP. WILL BE NEAR SMALL CRAFT ADVISORY
CRITERIA AS SOME WIND SPEEDS APPROACH 10 TO 20 KNOT FLOW AS COLDER
AIR MOVES ACROSS THE LAKE.  FLOW DECREASES BY END OF WORK WEEK AS
HIGH PRESSURE MOVES OVER THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA/OUDEMAN
SHORT TERM...KUBINA
LONG TERM...MULLEN
AVIATION...ADAMS
MARINE...DJB
Hazardous weather outlook, Jun 1, 4:18 AM EDT, 21 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
418 AM EDT MON JUN 1 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-020830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
418 AM EDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOME OF THE THUNDERSTORMS MAINLY EARLY TONIGHT MAY BECOME SEVERE
AHEAD OF A COLD FRONT. THE MAIN THREAT WILL BE WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SOME OF THE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING COULD
BECOME SEVERE. THEY WILL BE ASSOCIATED WITH A LOW PRESSURE SYSTEM
THAT WILL BE MOVING ALONG A FRONTAL BOUNDARY THAT WILL BE NEAR
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 1, 10:00 PM EDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1000 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     TSTM WND DMG     EDISON                  40.56N 82.86W
06/01/2009                   MORROW             OH   LAW ENFORCEMENT

            TWO TREES DOWN

0935 PM     HAIL             6 SW SHREVE             40.62N 82.10W
06/01/2009  E0.75 INCH       HOLMES             OH   AMATEUR RADIO

&&

KING
Local storm report, Jun 1, 10:20 PM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1020 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     POLK                    40.95N 82.21W
06/01/2009                   ASHLAND            OH   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

1005 PM     HAIL             HAYESVILLE              40.77N 82.26W
06/01/2009  E0.88 INCH       ASHLAND            OH   LAW ENFORCEMENT

1005 PM     HAIL             SAVANNAH                40.97N 82.36W
06/01/2009  E0.88 INCH       ASHLAND            OH   LAW ENFORCEMENT

&&

KING
Local storm report, Jun 1, 10:29 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1029 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             SPENCER                 41.10N 82.12W
06/01/2009  E0.75 INCH       MEDINA             OH   PUBLIC

1015 PM     HAIL             AKRON                   41.08N 81.52W
06/01/2009  E1.25 INCH       SUMMIT             OH   PUBLIC

&&

KING
Local storm report, Jun 1, 10:38 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1038 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             MEDINA                  41.14N 81.87W
06/01/2009  U0.75 INCH       MEDINA             OH   PUBLIC

1018 PM     HAIL             2 NW AKRON              41.10N 81.55W
06/01/2009  U0.88 INCH       SUMMIT             OH   PUBLIC

            0.88 INCH HAIL BATH OHIO

&&

OUDEMAN
Local storm report, Jun 1, 11:23 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1123 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HAIL             OLMSTED FALLS           41.37N 81.90W
06/01/2009  E1.00 INCH       CUYAHOGA           OH   NWS EMPLOYEE

&&

OUDEMAN

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.